Night time lows


(Karyn) #1

We keep slowly lowering our Basalgar, as per doc. Until we find the right dose, I need help with night time snacks… as in middle of the night snacks to combat lows. Last night I gave my son 30 carbs of juice and 8 carbs peanut butter at 2 am… It worked for a bit, but what would be better? We do bedtime snacks with both protein and fat, but perhaps not enough there, either.
Any advice appreciated.


(Dennis J. Dacey, pwD) #2

@BigBee - Hi Karyn, I don’t know much about Basalgar other than that it is a glargine long acting insulin formulation, so my comment is just general observation - I’m not a medical professional but I’ve used several long acting insulin formulations over the past 60 years.

Based on the 38 grams of carbohydrates you gave your son at two AM combined with his before bed snack, my guess is that your doctor might tell you to reduce even a little more or change the timing of the injection. Your son may very probably be in the so-called “honeymoon phase” where his body has resumed producing its own insulin.

If your son is a very active 14 year old his lows could be exercise related - some days when I’ve had prolonged exercise - four to six hours on bike my BG dill drop quite low several hours after I finish.


(jjmnav) #3

Juice for a fast rise, peanut butter crackers for longer term action. When Dexcom awakens me to a low, I normally drink some orange juice and eat a fruit & grain bar.
This is how I adjust my long term insulin. I take my long term in the morning and I know if I need to reduce or increase it a couple units based on overnight CGM readings. If I drop throughout the early morning sleeping hours for 2 or 3 consecutive nights then I know I need to reduce my long term dosage.


(Joel) #4

We have our son eat some jerky for sustained levels, and some fig bars (whole grain of you can get them) which offer some quick and some slow carbs. Peanut butter is typically good, some complex carbs for sure, but proteins that take a while will help too.

Like Dennis said, you can expect to dial back on the basaglar. There was a point when our son was on just 4 units of Lantus and no rapid insulin, for about a week or two.
Remember that the 2am check is reflecting his bedtime dose and his morning check reflects his basal dosing.
His activity level will be trickier to deal with, because it depends on intensity and duration, as well as eating (digestion occurs when you’re relaxed, so exercising delays it).


(Karyn) #5

Thanks for each of these replies. We have continued to cut back the basaglar (long acting). My son has food sensitivities, so this all just needs more planning. He can’t have wheat or milk. We’ve done almond milk at bedtime (both fat and protein there), with inconsistent success.
Tonight we are going to cut back his long acting dose by another 2 units.
How can we change the timing of the long acting?

Activity is not your typical 14 year old. My son has autism… some days he’s much more/less active than others. It’s movement, just different types.


(Joel) #6

The food sensitivities are a real challenge, especially for the wheat. Making or finding snacks made with almond flour might help. My son’s got several allergies as well, so I feel a lot of sympathy there. Check with your endocrinologist and/or dieticians to see if a higher fat content diet might help with both the diabetes and the autism. Be aware that Ketosis and ketoacidosis aren’t the same thing, but it’s a fine line between the two and you don’t want him in DKA. Protein eventually gets converted into carbs by the body, which is why it helps to keep glucose levels steady.

Changes in dosing time for basal insulin aren’t a big deal if they’re within 2 hours and/or adjusted over several days. There’s no real peak, as it binds together after injection and lasts 22-28 hours. The absence of his rapid insulin in the morning is what helps you decide if you’re using the right amount of basal insulin.